Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 376, NWS Springfield, MO

November 10, 1998Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 10, 1998, 3:22 AM CST for Oregon County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 1998, 3:22 AM CST (09:22 UTC)
Expired
Nov 10, 1998, 4:25 AM CST
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 1:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 100922 RRA
SVRSGF
MOC149-101025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 AM CST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 425 AM CST

* AT 320 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF QUARTERS.  THE STORMS WERE LOCATED FROM JUST EAST OF SALEM
  TO JUST EAST OF WEST PLAINS AND WERE MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  ALTON BY 400 AM

  A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
  THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
  TORNADOES.  IF YOU LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN
  A SMALL INTERIOR ROOM AWAY FROM WINDOWS.  A BASEMENT OFFERS THE
  BEST PROTECTION.

SEVERE THUNDE@RSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.

ALBERT/SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:40 AM CST, 42 minutes earlier.

Area forecast discussion, Nov 10, 2:40 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CST TUE NOV 10 1998

ACTIVE WEATHER ACROSS THE AREA THIS MORNING. REGIONAL RADAR SHOWS
MASSIVE SQUALL LINE THAT EXTENDS FROM NORTHEAST MO TO CENTRAL TEXAS.
THE LINE HAS MOVED THROUGH THE WESTERN TWO-THIRDS OF THE SGF COUNTY
WARNING AREA AND IS MAINTAINING INTENSITY EASILY AS IT MOVES INTO
UNMODIFIED 60+ DEWPOINT AIR. WIDESPREAD RAIN IS STILL OCCURRING WEST
OF THE SQUALL LINE AND EXPECT IT TO CONTINUE THROUGH ZONE ISSUANCE
TIME. LATEST SURFACE ANALYSIS SHOWS SURFACE LOW OVER EASTERN NEB
WITH COLD FRONT EXTENDING FROM NEAR OMAHA TO WICHITA TO HOBART OK.
TEMPS IN THE MID 50S TO MID 60S AHEAD OF FRONT WITH UPPER 30S TO
LOWER 40S
IMMEDIATELY BEHIND THE FRONT.

FORECAST FOCI FOR TODAY WILL BE ON PRECIP...WINDS AND TEMPS. WILL
OPT NOT TO RE-ISSUE FLASH FLOOD WATCH SINCE DRIER AIR WILL ADVECT
RAPIDLY INTO THE AREA TODAY. WOULD LIKE TO HAVE RAIN ENDING THIS
MORNING WEST AND CENTRAL ZONES AND ENDING DURING THE AFTERNOON OVER
THE EASTERN PORTION OF THE CWA. PRESSURE GRADIENT REMAINS VERY
TIGHT THROUGH THE DAY AS IMPRESSIVE SURFACE LOW OVER EASTERN
NEBRASKA CONTINUES TO TRACK NORTHEASTWARD AND TRAILING COLD FRONT
MOVES ACROSS THE AREA. THUS...CONTINUED WIND ADVISORY FOR TODAY
STILL LOOKS GOOD. TEMPS WILL BE VERY TRICKY TODAY...BUT SUSPECT THAT
OUR HIGHS HAVE ALREADY BEEN REACHED OVER THE WESTERN 0NE-THIRD TO
ONE-HALF OF THE AREA...WITH TEMPS DROPPING BY AFTERNOON OVER THE
EAST.

GLAD TO SEE THAT ETA QPF HAS COME AROUND. THE ETA AND NGM MAY BE A
LITTLE FAST WITH THE FROPA SO WILL LAG SEVERAL HOURS FROM THEIR
FORECAST. OVERALL RH/WIND PROGGS LOOK GOOD. WOULD LIKE TO KEEP
FORECAST DRY AFTER TODAY.

RECCOMNEDATIONS FOR COORDINATION AND GUIDANCE ONLY...

...TORNADO WATCH FOR DENT...HOWELL...OREGON...PHELPS...SHANNON...AND
TEXAS COUNTIES UNTIL 7 AM...
...HIGH WIND ADVISORY TODAY ALL AREAS...

SE KS/JLN...
.TODAY...VERY WINDY. CLOUDY WITH RAIN ENDING THIS MORNING.
DECREASING CLOUDS THIS AFTERNOON. TEMPERATURES FALLING INTO THE 40S
BY AFTERNOON. WEST TO NORTHWEST WIND 25 TO 35 MPH AND GUSTY.

SGF/AIZ...
.TODAY...VERY WINDY. CLOUDY WITH RAIN ENDING THIS MORNING.
DECREASING CLOUDS THIS AFTERNOON. TEMPERATURES STEADY IN THE
50S...FALLING INTO THE 40S BY MID-AFTERNOON. WEST WIND 25 TO 35 MPH
AND GUSTY.

VIH/UNO...
.THIS MORNING...SHOWERS AND THUNDERSTORMS LIKELY. SOME POSSIBLY
SEVERE WITH LOCALLY HEAVY RAIN POSSIBLE. VERY WINDY. TEMPERATURES
STEADY IN THE MIDDLE 60S. SOUTHWEST WIND 20 TO 30 MPH AND
GUSTY.
.THIS AFTERNOON...MOSTLY CLOUDY WITH RAIN ENDING.  VERY WINDY.
TEMPERATURES FALLING INTO THE LOWER 50S. WEST WIND 25 TO 35 MPH AND
GUSTY.

CCF INFO
SGF EB 063/033 055/037 056 17200
JLN EB 057/030 058/039 060 17200

TERRY

In the hours before

Local storm report, Nov 10, 1:06 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT TUE NOV 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    2 SE JOPLIN               MO    WIND DAMAGE-TREES DOWN
11/09/98   NEWTON

1130 PM    SENECA                    MO    WIND DAMAGE-TREES DOWN
11/09/98   NEWTON

1136 PM    (JLN)JOPLIN MUNI ARPT     MO    60 MPH TSTM GUST
11/09/98   JASPER

1155 PM    1 E LEBANON               MO     FUNNEL CLOUD
11/09/98   LACLEDE

1159 PM    5 W GOLDEN CITY           MO    .88 INCH HAIL
11/09/98   BARTON

1159 PM    5 W GOLDEN CITY           MO    65 MPH TSTM GUST
11/09/98   BARTON

1212 AM    2 NE LAMAR                MO    WIND DAMAGE-BARNS DESTROYED
11/10/98   BARTON                          POWER POLES SNAPPED AT BASE
                                           TREES DOWN

1245 AM    BILLINGS                  MO    .75 INCH HAIL AND 53 MPH
11/10/98   LAWRENCE                        WIND GUST
Local storm report, Nov 10, 1:06 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 AM CST TUE NOV 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    2 SE JOPLIN               MO    WIND DAMAGE-TREES DOWN
11/09/98   NEWTON

1130 PM    SENECA                    MO    WIND DAMAGE-TREES DOWN
11/09/98   NEWTON

1136 PM    (JLN)JOPLIN MUNI ARPT     MO    60 MPH TSTM GUST
11/09/98   JASPER

1155 PM    1 E LEBANON               MO     FUNNEL CLOUD
11/09/98   LACLEDE

1159 PM    5 W GOLDEN CITY           MO    .88 INCH HAIL
11/09/98   BARTON

1159 PM    5 W GOLDEN CITY           MO    65 MPH TSTM GUST
11/09/98   BARTON

1212 AM    2 NE LAMAR                MO    WIND DAMAGE-BARNS DESTROYED
11/10/98   BARTON                          POWER POLES SNAPPED AT BASE
                                           TREES DOWN

1245 AM    BILLINGS                  MO    .75 INCH HAIL AND 53 MPH
11/10/98   LAWRENCE                        WIND GUST
Local storm report, Nov 10, 1:32 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 AM CDT TUE NOV 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    CARTHAGE                  MO    WIND DAMAGE-LARGE TREES
11/09/98   JASPER                          DOWN

1156 PM    LOWELL                    KS    WIND DAMAGE-TREE DOWN
11/09/98   CHEROKEE
Local storm report, Nov 10, 1:32 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 AM CST TUE NOV 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    CARTHAGE                  MO    WIND DAMAGE-LARGE TREES
11/09/98   JASPER                          DOWN

1156 PM    LOWELL                    KS    WIND DAMAGE-TREE DOWN
11/09/98   CHEROKEE
Local storm report, Nov 10, 1:32 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 AM CDT TUE NOV 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    CARTHAGE                  MO    WIND DAMAGE-LARGE TREES
11/09/98   JASPER                          DOWN

1156 PM    LOWELL                    KS    WIND DAMAGE-TREE DOWN
11/09/98   CHEROKEE
Local storm report, Nov 10, 1:32 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 AM CST TUE NOV 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    CARTHAGE                  MO    WIND DAMAGE-LARGE TREES
11/09/98   JASPER                          DOWN

1156 PM    LOWELL                    KS    WIND DAMAGE-TREE DOWN
11/09/98   CHEROKEE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 11:12 PM CSTSevere Thunderstorm WarningSGFDallas, Greene33 min
Nov 9, 11:21 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon64 min
Nov 9, 11:21 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton64 min
Nov 9, 11:35 PM CSTTornado WarningSGFDallas, Laclede35 min
Nov 9, 11:52 PM CSTTornado WarningSGFCamden33 min
Nov 10, 12:04 AM CSTSevere Thunderstorm WarningSGFBarry, Lawrence66 min
Nov 10, 12:04 AM CSTSevere Thunderstorm WarningSGFCedar, Dade, St. Clair66 min
Nov 10, 12:09 AM CSTSevere Thunderstorm WarningSGFMiller, Pulaski31 min
Nov 10, 12:32 AM CSTSevere Thunderstorm WarningSGFChristian, Stone63 min
Nov 10, 12:32 AM CSTSevere Thunderstorm WarningSGFHickory, Polk63 min
Nov 10, 12:32 AM CSTSevere Thunderstorm WarningSGFGreene63 min
Nov 10, 12:59 AM CSTSevere Thunderstorm WarningSGFTaney66 min
Nov 10, 12:59 AM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Webster66 min
Nov 10, 12:59 AM CSTSevere Thunderstorm WarningSGFMorgan66 min
Nov 10, 1:29 AM CSTSevere Thunderstorm WarningSGFChristian, Douglas66 min
Nov 10, 1:29 AM CSTSevere Thunderstorm WarningSGFWright66 min
Nov 10, 1:29 AM CSTSevere Thunderstorm WarningSGFMiller66 min
Nov 10, 1:49 AM CSTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski, Texas66 min
Nov 10, 1:49 AM CSTSevere Thunderstorm WarningSGFOzark66 min
Nov 10, 2:21 AM CSTSevere Thunderstorm WarningSGFDouglas34 min
Nov 10, 2:45 AM CSTSevere Thunderstorm WarningSGFDent, Phelps, Texas65 min
Nov 10, 2:45 AM CSTSevere Thunderstorm WarningSGFHowell, Ozark65 min
Nov 10, 3:01 AM CSTSevere Thunderstorm WarningSGFShannon64 min
Nov 10, 3:13 AM CSTTornado WarningSGFHowell47 min
Nov 10, 4:05 AM CSTSevere Thunderstorm WarningSGFShannon30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.